HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Thyroid Disorders (https://www.healthboards.com/boards/thyroid-disorders/)
-   -   Thyroid problems ... NEED HELP ! (https://www.healthboards.com/boards/thyroid-disorders/1022765-thyroid-problems-need-help.html)

lymegirl53 07-14-2016 02:50 PM

Thyroid problems ... NEED HELP !
 
I would appreciate any advice you can offer me. My thyroid problems began in early 80's when I gained 25 lbs in one month. Was diagnosed at that time as having Hypothyroidism and was put on Synthroid. Years later, a doctor told me he did not feel like I had a real thyroid problem and I was taken off of Synthroid. No thyroid medication for several years and everything was fine until I went on a diet to lose a few pounds for a high school reunion. Diet called for three tablets a day that would speed up metabolism. As bad as I wanted to shed pounds, I proceeded with caution and only took one tablet a day but followed the diet closely. Two weeks into the diet I felt like there was an elephant on my chest and I go to the ER. EKGS are fine but ER doc asked me if I have ever had any thyroid issues ? Thyroid tests abnormal and show Hypothyroidism again. Put back on thyroid medications and next testing results are normal. Pharmacist friend tells me he thinks high doses of Chromium Picolinate in the tablets set my thyroid off ?
Ten + years later I am bit by a tick and contract Lyme disease. The doctor I end up seeing is one of the best infectious disease / Lyme disease specialists around and he has a bone density scanner in his office along with a nutritionist. He tells me my hips (bones) are very very thin for my age and he believes Synthroid is causing this thinning. I am put on a different T3 medication but can't remember which one.
***** For the record........every time I am put back on a thyroid medication or have been put on a new thyroid medication, my thyroid readings have gone back to normal range.
Since 2004, I have been on two IV treatment programs that called for extremely high doses of antibiotics and other high dose medications for Lyme disease. Last long term IV program was in 2009 and I was on Liothyronine for my thyroid. At this time, my family doctor advises me that the IV medication will eventually destroy my thyroid. By the time 2012 arrives, I am out of funds and cannot afford to fly to Washington DC to see my Lyme disease specialist. For now, most treatments of long term Lyme are not covered by insurance companies so we pay out of our pocket for visits and treatment programs.
As of 2013, seeing a new Lyme doctor and new family physician. Dealing with too many health issues to list but have also become gluten intolerant and weak immune system has left me allergic or sensitive to many things. By 2014, Lyme doctor wants me on a gluten free diet and tells me that my blood sugar is on the high side. New diet should be fruits, veggies, lean beef, fish, chicken. No gluten, sugar, caffeine, and only coconut oil for oils. All thyroid readings are in normal range at this time. Lyme doctor and family doctor has been monitoring my thyroid. I followed diet perfectly and was eating healthy vegetables, fruits, no sugars, using coconut oil for cooking and adding a few extra spoonfuls in hot tea. Also began to work-out with caution due to inflammatory issues. Two and a half months in, 15 pounds of weight loss. People at work tell me they see bald spots on my head. I have lost half of my hair and the texture has turned to straw. Thyroid results are abnormal and indicate Hypothyroidism......I am on Liothyronine 5mcg twice a day at this time. It was decided that I would try a drug with T3 and T4 and at my request I was put on Nature-throid. After 2 months on Nature-throid 65mg, bone pain is extreme. Hair is like straw and skin is very dry but hair starts to grow and eyebrows and eyelashes thicken. Weight loss continues but I don't feel good. Very nervous and wearing out quick during work outs. No stamina. Lyme doctor advises dose family doctor has me on is too high. By this time, I have a visit with an Endocrinologist. She agrees with Lyme doc and says main doctor has me on too high a dose of Nature-throid. Endocronologist says thyroid is just extremely sensitive to changes in diet, stress, medication, etc..... We cut back the Nature-throid to 47.5 mg and my eyebrows and eyelashes fall out. Bone pain stops. Skin texture a little better but still feels like sandpaper.
It has been over one year since I have been on Nature-throid and have not had one normal test result. Lyme doc's opinion is to go back to square one and return to Liothyronine. Possibly increase dosage. Endocrinologist says: NO WAY. If anything I should be on T3 and T4 and she will never support T3 by itself because anyone that uses just T3 will have bone loss. Lyme doc says: NOT TRUE. This leaves me one confused patient.
Advised both physicians that I would return to Liothyronine but not until after my daughter's wedding. Did not want to be the bald mother of the bride. This would be one month wait but I start to feel like someone has shoved a stick in my throat. Eye muscles feel so sore I think my eyes are going to fall out. Before leaving the state, Thyroid ultrasound is done and one side is definitely larger than the other side ? At this point, I had to attend wedding. One week later, I am back home and by (5/25) start back on Liothyronine 5mcg twice daily. Lyme doctor tells me to increase to 3 tablets instead of 2 a day but I wanted my thyroid tested first after going back to Liothyronine. Soon after returning to Liothyronine, knife feeling near thyroid gland has disappeared. Main doctor orders a CT scan. It comes back normal.

Message left on my voicemail by main doctor's nurse: " Your CT scan is normal and your thyroid results look good. Your T3 is high and your T4 is low but if you are feeling better... that is what counts."

My weight loss is in limbo land. My sore eye muscles and the knife feeling in my throat is gone. This test run after approximately 6 weeks back on Liothyronine 5 mcg twice a day is as follows :


T3 87-178 ng/dL 202 (HIGH)

T3 FREE 2.5-3.9 pg/mL 3.9

T4 TOTAL 4.5-12.5 ug/dL 3.3 (LOW)

T4 FREE 0.61-1.70 ng/dL 0.43 (LOW)

TSH 0.35-5.00 ulU/mL 2.23

Many doctors do not want Lyme patients period because we are a COMPLEX bunch. I can't help but feel like I am not getting the best advice. I am also on disability now for Lyme disease. Begging someone to point me in the right direction. NEVER at any time has my thyroid problems affected my hair, eyelashes, eyebrows, skin, etc. Hair does not even grow anymore. Although Lyme disease can cause depression.....I think my thyroid is causing a lot of mental issues as well.

Thanks in advance !

MarianneB57 07-18-2016 12:01 PM

Re: Thyroid problems ... NEED HELP !
 
Your T4 is not low. T4 should be between 1 and 4. I'd suggest you find a good book that will educate you on your thyroid and educate yourself. Also, it is imperative to find a knowledgeable doctor.


All times are GMT -7. The time now is 02:53 AM.